Category: 

What Is the Connection between Aspirin and Niacin?

Article Details
  • Written By: Troy Holmes
  • Edited By: W. Everett
  • Last Modified Date: 21 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Niacin is a drug used to treat cholesterol problems and prevent diabetes. This medicine is well known for increasing the good cholesterol found in the human blood stream. One of the side effects of niacin is a flushed feeling, which makes a person feel hot and makes the face turn red. This side effect can be greatly reduced by taking aspirin and niacin together.

High cholesterol is one of the leading causes of heart disease. Niacin is often prescribed to people with high cholesterol. Niacin is a powerful vitamin that can cause flushing when it is absorbed into the blood stream. This typically happens a few hours after the medicine is taken and goes away after about an hour.

Flushing normally affects the neck, chest, and face and makes a person appear to be blushing. Flushing also makes the skin feel tingly and sensitive to touch. The most common causes of flushing include alcohol, menopause, diabetic medicines, and niacin.

Many people with coronary artery disease use a daily dose of aspirin therapy. This medication can reduce the risk of stroke and heart attack by limiting the build up of blood clots. Aspirin's blood-thinning effects help prevent prevent heart attacks when combined with niacin.

Ad

Niacin is also known as vitamin B3. This is a water-soluble vitamin that helps the body process fats. It is one of the few drugs that can reduce bad cholesterol low-density lipoprotein (LDL) while increasing good cholesterol high-density lipoprotein (HDL). When niacin is processed into the blood stream, it causes a quick rushing of blood, which causes the flushing effect on the skin.

Aspirin has a counter effect on the release of arachidonic acid, which is the body’s way of causing the blood vessels of the skin to expand. Taking a small dose of aspirin 30 minutes before niacin can limit the flushing effect by blocking this acid release in the body.

People taking aspirin and niacin together should be careful to monitor the body for stomach and liver problems. These drugs can cause severe liver damage and stomach ulcers if taken at higher dosages. It is best to seek the advice of a doctor before starting any daily dosage of vitamin B3.

It is important to have quarterly blood tests of the liver and cholesterol when taking a daily dosage of aspirin and niacin together. Fast-released niacin can cause additional stress on the liver, which can lead to long-term liver damage. Aspirin can also cause stomach ulcers and bleeding, which can lead to long-term stomach problems. A quarterly blood test will monitor how the medicines are working and prevent long-term damage.

Ad

You might also Like

Recommended

Discuss this Article

ddljohn
Post 3

@fify-- Why don't you just no flush niacin? These supplements are available.

I take niacin and aspirin, but for different things. I was already on aspirin as per doctor's orders. I've started taking niacin to help reduce my bad cholesterol. I'm not on very high doses though so flushing has not been a big issue for me. I'm not sure if aspirin works for this, but when there are no flush supplements available, I don't really see the point.

literally45
Post 2

@fify-- I don't think it matters. You could probably take it either way. Although taking aspirin with niacin does reduce the flush caused by niacin, I don't think it's a good idea to do this regularly. Like the article said, aspirin can cause issues with the liver and stomach. Non-steroidal anti-inflammatory drugs (NSAID) like aspirin have been shown to cause stomach ulcers with long-term use. If you must take aspirin, then it's probably best to take a baby aspirin which is a lower dose. Even then, please ask your doctor before you start doing this.

Aspirin has benefits for high blood pressure and cholesterol too. But it is a blood thinner so those who are using anti-coagulant medications cannot use them. And aspirin should not be combined with other blood thinning supplements and medications like vitamin E or fish oil. So those who want to add aspirin to their niacin regimen, please ask your doctor first.

fify
Post 1

I take niacin for cholesterol and experience the flush described in the article. I didn't know about the potential for aspirin to prevent this problem. If I had known, I would have tried it before. I'm just a little confused about when I should take the aspirin. Some sources recommend taking the aspirin one hour before the niacin and others recommend taking them together. Which is best? If taking them together is best, is there a supplement out there that combines these two so that I only have to take one pill or capsule?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email